Alert archive / Nebraska / Red Flag Warnings in 2022

Red Flag Warning 9, NWS Cheyenne, WY

June 28, 20226 counties in Nebraska

NWS Cheyenne, WY issued this red flag warning at Jun 28, 2022, 12:52 PM MDT for 6 counties in Nebraska. It took effect at Jun 29, 2022, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2022, 12:52 PM MDT (18:52 UTC)
In effect from
Jun 29, 2022, 11:00 AM MDT
Expired
Jun 29, 2022, 8:00 PM MDT
In force
9 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Cheyenne County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE

The radar

The Cheyenne radar (KCYS), 124 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-369 J/kg
Mixed-layer LCL
2910 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

010 
WWUS85 KCYS 281852
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
1252 PM MDT Tue Jun 28 2022

...FIRE WEATHER WARNING FOR FWZ 436 AND 437 IN THE SOUTH NEBRASKA
PANHANDLE WEDNESDAY FOR GUSTY WINDS AND LOW HUMIDITY...

NEZ436-437-291200-
/O.UPG.KCYS.FW.A.0008.220629T1700Z-220630T0200Z/
/O.NEW.KCYS.FW.W.0009.220629T1700Z-220630T0200Z/
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
1252 PM MDT Tue Jun 28 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT WEDNESDAY
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 436 AND 
437...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM MDT Wednesday. The
Fire Weather Watch is no longer in effect. 

* WIND...West to southwest winds 15 to 20 mph sustained with 
  gusts to 30 mph. 

* HUMIDITY...Afternoon humidity 10 to 13 percent.

* HAINES...5 to 6 or Moderate to High potential for rapid fire 
  growth.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Rubin
3 follow-up statements
796 
WWUS85 KCYS 290818
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
218 AM MDT Wed Jun 29 2022

...FIRE WEATHER WARNING FOR FWZ 436 AND 437 IN THE SOUTH NEBRASKA
PANHANDLE WEDNESDAY FOR GUSTY WINDS AND LOW HUMIDITY...

NEZ436-437-300200-
/O.CON.KCYS.FW.W.0009.220629T1700Z-220630T0200Z/
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
218 AM MDT Wed Jun 29 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE 
WEATHER ZONES 436 AND 437...

* WIND...West to southwest winds 15 to 25 mph sustained with 
  gusts to 30 mph. 

* HUMIDITY...Afternoon humidity 10 to 13 percent.

* HAINES...5 to 6 or Moderate to High potential for rapid fire 
  growth.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

BW
485 
WWUS85 KCYS 292032
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
232 PM MDT Wed Jun 29 2022

...RED FLAG WARNING FOR FWZ 436 AND 437 IN THE SOUTH NEBRASKA 
PANHANDLE WEDNESDAY FOR GUSTY WINDS AND LOW HUMIDITY...

NEZ436-437-300200-
/O.CON.KCYS.FW.W.0009.000000T0000Z-220630T0200Z/
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
232 PM MDT Wed Jun 29 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 436 AND
437...

* WIND...West to southwest winds 15 to 25 mph sustained with 
  gusts to 30 mph. 

* HUMIDITY...Afternoon humidity 10 to 13 percent.

* HAINES...5 to 6 or Moderate to High potential for rapid fire 
  growth.

* THUNDERSTORMS....Isolated dry thunderstorms with little to no
  rainfall.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
940 
WWUS85 KCYS 300134
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
734 PM MDT Wed Jun 29 2022


NEZ436-437-300245-
/O.EXP.KCYS.FW.W.0009.000000T0000Z-220630T0200Z/
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
734 PM MDT Wed Jun 29 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR FIRE
WEATHER ZONES 436 AND 437...

Although winds are expected to increase late this evening as a
gust front moves across the area, relative humidities will remain
above 25 percent and continue to increase through midnight.
Therefore, the Red Flag Warning is allowed to expire on time this
evening. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Jun 28, 11:25 AM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 28, 11:25 AM MDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1125 AM MDT Tue Jun 28 2022

.SHORT TERM...(Today through Thursday Morning)
Issued at 412 AM MDT Tue Jun 28 2022

Current surface analysis depicts high pressure slowly expanding
eastward into the Midwest, with a low pressure cell coming onboard
across the Pacific Northwest. A drier pattern emerges today with
upper level ridging beginning to push from the Intermountain West
further eastward into the High Plains. Should begin to see daytime
highs increase to above seasonable averages, ranging from the upper
80s to the mid 90s for areas east of I-25, mid to upper 80s for
areas to the west, and high 60s in the higher terrains. Most of the
CWA will remain dry today, with the exception of the western
mountains where meager monsoon moisture maybe able to push far
enough northward to give a chance for some light showers to develop.
Main challenges with this forecast package include the chance for
gusty to strong winds, primarily along our wind prone areas with the
approach of a weak frontal boundary, and fire weather concerns
for the Nebraska Panhandle Wednesday afternoon. Short range
forecast models have been a bit all over the place with the
potential for impactful winds Wednesday afternoon near Bordeaux
with earlier model runs indicating a mountain wave setup and up to
60 knot winds possible. However, latest GFS 700-800mb winds have
backed off those wind speeds quite a bit, with wind speeds peaking
around 38 knots and omega fields showing less favorable setups.
In addition, the latest GFS wind guidance has continued to gain
support from the NBM v4.1 Probability of Exceeding 41kts
indicating a low likelihood of strong winds along the Central
Laramie Range and eastward into Bordeaux through 06z Thursday.
Nevertheless, due to the model inconsistency between runs, there
remains a marginal risk for strong winds for the wind prone areas
along I-25 in response to the frontal boundary digging
southeastward across the CWA sometime after 22z Wednesday. Will
need to evaluate later updates to determine if any high wind
headlines will need to be issued when models are able to lock onto
a solution. In regards to the fire weather headlines, fuels in
the southern Nebraska Panhandle were switched over to YES
yesterday morning, with possible low humidities and gusty winds
expected Wednesday afternoon. As a result, fire weather watches
were issued for those zones. Opted to not upgrade any watches this
morning in favor of waiting to see how quickly the HiRes models
expect the frontal boundary to swing through the area bring decent
rainfall across southeastern Wyoming and the Nebraska Panhandle.
Good chance for some precipitation along and behind the frontal
boundary Wednesday afternoon with much better moisture advection
into the area and precipitable water values reaching around the
75% moving average.

.LONG TERM...(Thursday through Monday)
Issued at 412 AM MDT Tue Jun 28 2022

Ensemble guidance indicates zonal flow aloft on Thursday into early
Friday, giving way to ridging over the western CONUS from the end of
the week through the weekend. The primary forecast challenge
throughout this period will be afternoon convection chances, which
will largely be determined by subtle surges of enhanced precipitable
water from the southwest underneath the aforementioned ridge. Both
EPS and GEFS ensemble guidance favor the peak in PWAT values
arriving sometime on Friday into Saturday. However, even on Thursday
afternoon, forecast soundings indicate increasing moisture in the
mid and upper-levels of the profile. This, combined with lingering
upslope surface flow in the wake of a weak front on Wednesday night,
will result in short straight hodographs with around 35 knots of
bulk shear. A deeply-mixed low-level profile with large inverted-v
signatures will favor gusty outflow winds especially from I-25
eastward. The aforementioned wind shear will assist with storm
organization, supporting one or two outflow-dominant clusters moving
eastward through Thursday evening. Weaker flow on Friday will be
countered by an increase in available moisture, and it is likely
that thunderstorm coverage will increase (albeit with less
convective organization). Guidance supports a nearly carbon-copy
forecast for both Saturday and Sunday as noontime showers and
thunderstorms form first over the higher terrain in southeast
Wyoming, then move slowly east throughout the afternoon and early
evening. By Monday, subtle differences in the evolution of the upper-
level ridge emerge in global guidance. The ECMWF/ensemble guidance
favors a weaker ridge which would act to suppress monsoon moisture,
whereas the GFS keeps the weekend forecast in play right through
early next week. Overall, expect temperatures near average to end
this week, with afternoon highs climbing to around 5 degrees above
average for this coming weekend. Forecast confidence is moderate to
high throughout the long-term period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1124 AM MDT Tue Jun 28 2022

Mostly sunny skies and light winds this afternoon and evening will
lead to widespread VFR conditions. There is a small chance for an
isolated TS near KLAR and KCYS, however, did not have enough
confidence to include in the TAFs.

&&

.FIRE WEATHER...
Issued at 412 AM MDT Tue Jun 28 2022

High pressure will dominate the weather through Tuesday with increasing
temperatures and mainly dry weather. A low pressure system tracks across
Montana and southern Canada Wednesday...a favorable pattern for elevated
winds across the area. Very warm Wednesday with westerly wind gusts to 40
mph across southeast Wyoming and 30-35 mph across the Nebraska Panhandle.
Fuels for FWZs 436 and 437 have turned over to YES today. With elevated
winds and gusty west winds...a Fire Weather Watch has been posted for FWZs
436 and 437 for Wednesday. Associated cold front moves through Wednesday
evening with cooler temperatures and higher humidity.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...Fire Weather Watch from Wednesday morning through Wednesday
     evening for NEZ436-437.

&&

SHORT TERM...MRD
LONG TERM...MAC
AVIATION...SF
FIRE WEATHER...GCC
Hazardous weather outlook, Jun 28, 5:59 AM MDT, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
559 AM MDT Tue Jun 28 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>109-111-291200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-
559 AM MDT Tue Jun 28 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Widely scattered afternoon and evening thunderstorms will be
possible Wednesday through Friday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ110-112>119-291200-
North Snowy Range Foothills-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
559 AM MDT Tue Jun 28 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated to scattered thunderstorms will be possible throughout
the week.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.